Alert archive / California / Excessive Heat Warnings in 2023

Excessive Heat Warning 1, NWS Eureka, CA

July 12, 2023Lake County, Mendocino County, Trinity County, California

NWS Eureka, CA issued this excessive heat warning at Jul 12, 2023, 1:43 PM PDT for Lake County, Mendocino County, Trinity County, California. It took effect at Jul 15, 2023, 11:00 AM PDT. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2023, 1:43 PM PDT (20:43 UTC)
In effect from
Jul 15, 2023, 11:00 AM PDT
Expired
Jul 16, 2023, 9:00 PM PDT
In force
34 hr
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA, Trinity County, CA

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.7 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this excessive heat warning went out at Jul 12, 4:14 AM PDT, 9 hours 29 minutes earlier.

Area forecast discussion, Jul 12, 4:14 AM PDT, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
414 AM PDT Wed Jul 12 2023

.SYNOPSIS...Seasonable weather conditions will trend toward very
hot and dry this weekend across interior valleys, with afternoon
temperatures ranging from 100 to 110 across much of Trinity, Lake,
and interior Mendocino County. Elsewhere, periods of stratus will
continue to impact the coast, though afternoon clearing will be
possible on a daily basis. Otherwise, no rain is forecast to
occur during the next seven days.

&&

.DISCUSSION...Multi-model guidance shows quasi-zonal flow aloft
transitioning to ridging over the West Coast during the second
half of the week. Significant deep-layer warming and drying will
occur as a result, with interior valley high temperatures ranging
from 100 to 110 across much of Trinity, Lake and central/eastern
Mendocino County this Saturday and Sunday. Reference the
excessive heat watch for impacts associated with the impending
heat wave. Otherwise, a typical early summer marine boundary layer
evolution will occur in the vicinity of the coast, resulting in
nocturnal marine stratus development followed by periods of
erosion during the afternoon.

Garner

&&

.AVIATION...Early morning profiler data and satellite imagery
shows a similar to slightly deeper marine layer to Tuesday morning
with a depth of around 2000 ft. Stratus blankets the N Coast
along with the adjacent coastal waters. Ceiling heights range from
around 500-700 ft. So far, no significant visibility obstructions
were noted, but some MVFR visibilities are possible around
daybreak. GFS LAMP guidance indicates the best chance of
scattering of the stratus deck later today is from 23Z-03Z at KCEC
and 22Z-04Z at KACV. This is later than what occurred on Tuesday
at KCEC, but similar to what KACV experienced. Winds along the N
Coast will be generally light.

Coastal stratus is quite a bit farther W than this time yesterday
across Mendocino County, well W of KUKI. Additionally, clouds to
the S at KSTS are showing no signs of advection northward up the
Russian River Valley. As a result, VFR conditions are expected to
continue there through the next 24 hours. Winds at KUKI will be
generally light, but a few gusts over 15 knots are possible again
late this afternoon and early this evening. /SEC

&&

.MARINE...Northerly winds will persist through the period. Winds
will be strongest S of Cape Mendocino through Thursday, then
spread N with widespread strong to near gale conditions over all
of the outer waters late in the week. Steep seas will develop in
response to winds with seas over 10 feet in the outer waters by
the weekend. The Small Craft Advisory for the S waters continues
thru 3 PM this afternoon. Another advisory will likely be needed
by Thursday night, with more significant headlines possible by
Saturday. /SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Excessive Heat Watch from Friday morning through Sunday
     evening for CAZ107-108-110-111-113>115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 3 PM PDT this afternoon for
     PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jul 12, 3:13 AM PDT, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
313 AM PDT Wed Jul 12 2023

CAZ101>106-109-112-131015-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Mendocino Coast-
Southwestern Mendocino Interior-
313 AM PDT Wed Jul 12 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Note: The text-only Hazardous Weather Outlook from NWS Eureka will
be discontinued on August 1st, 2023. A Graphical Hazardous Weather
Outlook is now available at:

https://www.weather.gov/erh/ghwo?wfo=eka

CAZ107-108-110-111-113>115-131015-
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
313 AM PDT Wed Jul 12 2023

...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SUNDAY
EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Excessive Heat Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Note: The text-only Hazardous Weather Outlook from NWS Eureka will
be discontinued on August 1st, 2023. A Graphical Hazardous Weather
Outlook is now available at:

https://www.weather.gov/erh/ghwo?wfo=eka

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:43 PM PDTHeat AdvisoryEKAHumboldt4 days
Jul 12, 2:39 PM PDTSmall Craft AdvisoryEKA12 days

Nearby

Excessive Heat Warnings in California, 2023Every excessive heat warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.